Alert archive / Kentucky / Frost Advisories in 2012

Frost Advisory 3, NWS Louisville, KY

April 12, 201226 counties in Kentucky

NWS Louisville, KY issued this frost advisory at Apr 12, 2012, 2:23 PM CDT for 26 counties in Kentucky. It took effect at Apr 13, 2012, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2012, 2:23 PM CDT (19:23 UTC)
In effect from
Apr 13, 2012, 2:00 AM CDT
Expired
Apr 13, 2012, 8:00 AM CDT
In force
6 hr
Issued by
NWS Louisville, KY
All 26 counties

Adair County, KY, Anderson County, KY, Bourbon County, KY, Boyle County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Green County, KY, Harrison County, KY, Jessamine County, KY, Lincoln County, KY, Madison County, KY, Marion County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nicholas County, KY, Russell County, KY, Scott County, KY, Taylor County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 102 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WWUS73 KLMK 121923
NPWLMK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
323 PM EDT THU APR 12 2012

...FROST EARLY FRIDAY MORNING...

.HIGH PRESSURE THAT BROUGHT THE COLD AIR LAST NIGHT WILL SHIFT
EAST TONIGHT. THOUGH NOT EXPECTED TO BE AS COLD AS LAST
NIGHT...TEMPERATURES OVER EAST CENTRAL KENTUCKY WILL DROP INTO THE
MID TO UPPER 30S TONIGHT. AREAS OF FROST WILL BE POSSIBLE TOMORROW
MORNING FROM THESE COLD TEMPERATURES.

KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-130900-
/O.NEW.KLMK.FR.Y.0003.120413T0700Z-120413T1300Z/
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
LEBANON...DANVILLE...LANCASTER...RICHMOND...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...TOMPKINSVILLE...EDMONTON...
COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
323 PM EDT THU APR 12 2012 /223 PM CDT THU APR 12 2012/

...FROST ADVISORY IN EFFECT FROM 3 AM EDT /2 AM CDT/ TO 9 AM EDT
/8 AM CDT/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM EDT /2 AM CDT/ TO 9 AM
EDT /8 AM CDT/ FRIDAY. 

* TEMPERATURES...TEMPERATURES WILL DROP INTO THE MID TO UPPER 30S
  BY TOMORROW MORNING ACROSS THE ADVISORY AREA. THE COLDEST
  LOCATIONS WILL BE IN VALLEYS AND SHELTERED AREAS.

* TIMING...THE COLDEST TEMPERATURES WILL OCCUR AROUND SUNRISE.

* IMPACTS...AREAS OF FROST MAY FORM TOMORROW MORNING. SENSITIVE
  OUTDOOR VEGETATION MAY BE KILLED IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

EER
1 follow-up statement
416 
WWUS73 KLMK 130735
NPWLMK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 AM EDT FRI APR 13 2012

...FROST EARLY THIS MORNING...

KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-131300-
/O.CON.KLMK.FR.Y.0003.000000T0000Z-120413T1300Z/
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
LEBANON...DANVILLE...LANCASTER...RICHMOND...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...TOMPKINSVILLE...EDMONTON...
COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
335 AM EDT FRI APR 13 2012 /235 AM CDT FRI APR 13 2012/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT /8 AM CDT/
THIS MORNING...

* TEMPERATURES...TEMPERATURES WILL DROP INTO THE LOW TO MID 30S BY
  DAYBREAK ACROSS THE ADVISORY AREA. THE COLDEST LOCATIONS WILL BE
  IN VALLEYS AND SHELTERED AREAS.

* IMPACTS...AREAS OF FROST MAY FORM BY DAYBREAK. SENSITIVE OUTDOOR
  VEGETATION MAY BE KILLED IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

RJS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this frost advisory went out at Apr 12, 12:12 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 12, 12:12 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
112 PM EDT THU APR 12 2012

.Forecast Update...
Issued at 910 AM EDT Apr 12 2012

Temperatures have risen above freezing in most locations this
morning. The freeze warning has expired. Have updated the forecast
to reflect this. Other than that, the forecast is on track for
today. Skies will be mostly clear with temperatures rising into the
lower 60s.

.Short Term (Today through Friday)...
Issued at 300 AM EDT Apr 12 2012

Surface high pressure continues to move directly over the forecast
area. With clear skies and practically no wind, radiational cooling
has been very efficient this morning. Many places have dropped into
the lower 30s, with typical cooler valley locations dropping into
the upper 20s as of this writing. Temperatures will bottom out
around dawn before our warming trend commences. With the high
directly over the region, mostly sunny skies, dry conditions, and
very light winds are on tap today and tonight. Temperatures will top
out in the lower 60s this afternoon. Overnight lows will range from
the upper 30s in the east to low 40s in the west. Typically cooler
locations in our east will likely drop into the mid 30s, with
perhaps some patchy frost.

For Friday, surface high pressure will slowly shift east as an
upper-level ridge axis moves across the Ohio Valley. Latest suite of
guidance depicts some showers will be possible mainly across
southern Indiana late Friday afternoon with a warm frontal passage
on the back side of the ridge axis. While not overly impressed with
the precip chances given our very dry lower atmosphere, will
continue the slight chance of showers across southern Indiana for
late Friday afternoon and into the evening. We will, however, see an
increase in cloud cover through the day. Otherwise, afternoon highs
will range from the mid 60s to low 70s, with southeast winds at
roughly 5-10 mph.

.Long Term (Friday Night through Wednesday)...
Issued at 245 AM EDT Apr 12 2012

Dry trend continues for the first part of this period. Warm front
will lift north of the region by Saturday morning, with ridging in
place. Whereas precipitable waters will rise to around an inch, the
subsidence associated with the ridging should keep convection at a
minimum. Will have strong southerly winds, as our region will be in
between low pressure trying to organize over the Plains and highs
pressure off the southeast Atlantic coast. Thus, expecting a nice
warmup here Saturday, as highs should reach the 80s in a few places.
The pattern will change little for Sunday, with the ridge axis
shifted just a little to the east. Highs again will reach around 80,
probably a few more spots into the 80s than for Saturday.

Monday, the models are showing some agreement in having the Plains
low eject into the Midwest and drag a cold front toward the region.
The timing of an associated frontal passage is still in question,
with models having it anywhere from Monday evening to Tuesday
afternoon. If the ridge holds on longer than expected, than an even
later timing is possible. GEFS indicates this disagreement as well,
showing enough spread not to focus on any one period. Perhaps model
agreement will be better this time tomorrow, as the responsible
upper low, now off the NW US coast, moves ashore near the CA/OR
border. Given uncertainty will limit rain chances to the chance
range, under what the AllBlend guidance would have, which peaks rain
chances in the likely range Tuesday. Also will put in some slight
chances across the east for Wednesday because of that potential for
delaying. As for storm strength, cannot rule out some severe weather
should timing work out right. Latest GFS has a low level jet coming
across the region ahead of the front and good lift in the right rear
quadrant of a 140-kt upper jet. Enough uncertainty for now to keep
out of any public products.

Needless to say, temperature forecasts in the Days 5-7 period
heavily depend on the above-mentioned features. For now will go with
around 80 for highs Monday, 70 for Tuesday, and then 60 for
Wendesday.

&&

.Aviation (18Z TAF Issuance)...
Updated at 1245 PM EDT Apr 12 2012

VFR conditions will continue through this TAF period. With high
pressure overhead, winds will continue to be light and variable to
calm through the afternoon and overnight hours. A few CU will pop up
this afternoon around LEX and SDF, with SCT high clouds moving in
overnight. Winds will pick up a bit tomorrow morning out of the
southeast at around 6-8 kts.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........EER
Short Term.......MJP
Long Term........RJS
Aviation.........EER
Hazardous weather outlook, Apr 12, 8:07 AM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
907 AM EDT THU APR 12 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-131315-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
907 AM EDT THU APR 12 2012 /807 AM CDT THU APR 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PATCH FROST WILL BE POSSIBLE LATE TONIGHT ACROSS EAST CENTRAL
KENTUCKY AS TEMPERATURES FALL INTO THE MID 30S.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS WILL POSSIBLE THIS WEEKEND NORTH OF THE
I-64 CORRIDOR...CLOSER TO A WARM FRONT THAT IS EXPECTED TO CROSS
THE REGION EARLY SATURDAY AND THEN REMAIN TO OUR NORTH THROUGH
SUNDAY.

COVERAGE OF THUNDERSTORMS WILL INCREASE AND SPREAD INTO THE REST
OF CENTRAL KENTUCKY MONDAY AND TUESDAY...AHEAD OF A COLD FRONT
THAT WILL MOVE SLOWLY FROM THE PLAINS THIS WEEKEND INTO THE
MIDWEST MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MJP/RJS/EER

Nearby

Frost Advisories in Kentucky, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.